Montana, 2021

Debris Flow in Montana, September 10 to 11, 2021

September 10 to 11, 2021 · NWS MSO · 1 event in 1 county or zone

S. ridge from Oregon to northwest Montana.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

An upper level trough with near record atmospheric moisture levels moved around the western U.S. ridge from Oregon to northwest Montana. This system initiated several waves of heavy rainfall over Glacier National Park which resulted in high elevation debris flows and impacted backpackers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Sep 10, 12:29 PM MST, 10 hours 31 minutes earlier.

Area forecast discussion, Sep 10, 12:29 PM MST, 10 hours 31 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
129 PM MDT Fri Sep 10 2021

.DISCUSSION...Expect scattered light rain showers to continue to
stream north over the Northern Rockies this afternoon, ahead of
the main surge of moisture and energy expected to arrive this
evening. The Camas Prairie in north-central Idaho, west-central
and northwest Montana will be the prime locations for the heavier
precipitation this evening, as these locations have the best
chance for thunderstorms to develop. Northwest Montana continues
to be the favored area to receive the most rainfall out of this
system, where three to eighth tenths of an inch of rainfall is
possible in the valleys. The Mission, Swan, and Whitefish ranges,
as well as Glacier National Park, are likely to see around 1 to 2
inches of rain, with isolated higher amounts possible. As the low
passes to the northeast early tomorrow morning and during the day,
wrap around moisture will keep showers in the forecast for
northwest Montana, one reason for the higher rainfall totals
compared to the rest of the region.

Expect a cool, showery and cloudy day tomorrow for most locations
across the Northern Rockies with the development of a northwesterly
flow behind the departing low. Afternoon highs will be around 5
to 10 degrees cooler than normal for this time of the year. The
pesky smoke will also finally move out of the region with the
moisture and pattern change, greatly improving area air quality.

A zonal flow pattern will reside over the region for most of next
week, allowing for breezy afternoons, and temperatures lingering
around seasonal norms. A few isolated afternoon/evening showers
will be possible each day, but will not amount to much
precipitation.

&&

.AVIATION...Smoke will continue to impact visibility at area
terminals through the evening hours today. A surge of moisture
and energy is still expected to arrive by 11/0000Z this evening
for most terminals, bringing a chance for moderate rainfall rates
and isolated lightning strikes. The threat for thunder will be in
the forecast through the overnight hours for KGPI, with the threat
ending for KMSO, KSMN, and KBTM by 11/0600Z . Gusty and erratic
winds up to 25 kts are possible for KGPI, KMSO, KBTM, and KSMN
with any convective activity. Scattered rain showers will remain
in the forecast for KGPI for most of the day Saturday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Sep 10, 5:40 PM MST, 5 hours 20 minutes before
Special Weather Statement
National Weather Service Missoula MT
640 PM MDT Fri Sep 10 2021

MTZ006-007-110130-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
640 PM MDT Fri Sep 10 2021

...Strong thunderstorms will impact portions of Deer Lodge, southern
Granite, Silver Bow and south central Powell Counties through 730 PM
MDT...

At 639 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles east of Darby to near Sheridan.
Movement was northeast at 45 mph.

HAZARD...Winds in excess of 45 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Butte, Anaconda, Silver Bow, Philipsburg, Walkerville, Warm Springs,
Galen, Gregson Hot Springs, Divide, West Valley, Nissler,
Crackerville, Dewey, Fishtrap, Porters Corner, Lost Creek,
Opportunity, Ramsay, Janney and Newcomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4575 11219 4574 11246 4576 11250 4569 11255
      4563 11268 4576 11279 4581 11300 4588 11311
      4588 11321 4585 11325 4584 11326 4610 11374
      4644 11360 4621 11257 4618 11257 4619 11252
      4614 11252 4609 11247 4589 11240 4585 11243
TIME...MOT...LOC 0039Z 214DEG 37KT 4611 11383 4548 11226

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Local storm report, Sep 10, 6:19 PM MST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
719 PM MDT FRI SEP 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TSTM WND GST     3 NNE NEWCOMB           45.95N 112.50W
09/10/2021  M54 MPH          SILVER BOW         MT   ASOS

&&
Special weather statement, Sep 10, 6:19 PM MST, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Missoula MT
719 PM MDT Fri Sep 10 2021

IDZ010-110200-
Eastern Lemhi County ID-
719 PM MDT Fri Sep 10 2021

...Strong thunderstorms will impact portions of southeastern Lemhi
County through 800 PM MDT...

At 719 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles northeast of Challis to near Chilly
Barton Flat. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lemhi, Leadore, Gilmore, Nicholia, May, Patterson and Big Creek
Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4445 11345 4442 11352 4449 11381 4464 11401
      4474 11408 4499 11345 4493 11349 4479 11335
      4482 11324 4477 11313 4468 11307 4463 11305
      4460 11308 4453 11301 4445 11300 4440 11289
      4436 11285 4436 11281 4423 11282 4423 11332
TIME...MOT...LOC 0119Z 246DEG 43KT 4468 11405 4409 11380

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Local storm report, Sep 10, 6:41 PM MST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
741 PM MDT FRI SEP 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     2 E ANACONDA            46.13N 112.91W
09/10/2021  M43 MPH          DEER LODGE         MT   MESONET

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Flathead

When
September 10, 11:00 PM MST to September 11, 10:00 AM MST
Where
Flathead County, 1.42 mi E of Lake McDonald to 5.16 mi ESE of Lake McDonald
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
48.620, -113.839

Backpackers camping at the edge of Lake Ellen Wilson in Glacier National Park were awakened by torrential rainfall and the clapping of thunder around midnight. Bias-corrected radar data estimated over half an inch of rain fell in one hour through 1 am on the 11th. The rain continued at moderate intensities for a few more hours and ended by late morning with an radar estimated total rainfall amount of over 2 inches. The campers reported boulders rolling down Mount Jackson into the lake throughout the night with 6 new waterfalls cutting off their exit trail towards Sperry Chalet. Three backpackers had to bed down at Gunsight Pass for an extra night due to all the rock slides and fast-moving water through the trails.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975149.